RSS
TwitterFacebook

Viagra High Doses May Cause Retina Damage and Permanent Vision Problems: Case Report

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

A new report suggests that the side effects of Viagra may result in retinal damage, causing color vision problems for some users of the popular erectile dysfunction drug. 

Researchers from Mount Sinai Health System in New York published a case report in the October issue of the medical journal Retinal Cases & Brief Reports, outlining a patient who suffered permanent, irreversible retinal damage that was likely caused by high doses of Viagra.

The case involved a 31-year-old man who arrived at an urgent care with red-tinged vision following Viagra use, which had persisted for two days. According to the report, the man indicated the vision problems occurred after he took a dose of liquid Viagra (sildenafil citrate) that he bought on the internet. The man admitted to taking much more than the recommended 50mg dose.

Doctors diagnosed him with persistent retinal toxicity, indicating that the high dose of Viagra had damaged his outer retinal.

Side effects of Viagra have been linked to visual problems in the past, but those typically been temporary and resolve within 24 hours. The red-tinted vision for this patient persists more than a year after initial diagnosis, and no treatments appear to have helped, the case report indicates.

“People live by the philosophy that if a little bit is good, a lot is better, This study shows how dangerous a large dose of a commonly used medication can be,” Dr. Richard Rosen, the case report’s lead researcher and Director of Retina Services at New York Eye and Ear Infirmary at Mount Sinai, said in a press release. “People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug.”

The doctors indicate that the incident gave them the opportunity to use adaptive optics and optimal coherence tomography to examine the retina structure at a cellular level, which had never been done before.

“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” said Dr. Rosen. “Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.”

Side Effects of Viagra and Cialis

The study comes amid recent concerns that side effects of Viagra, Cialis and similar drugs are linked to an increased risk of melanoma, a deadly form of skin cancer. In recent months, several hundred product liability lawsuits have been filed in courts nationwide, alleging that the drug makers failed to adequately warn men about the risk.

Viagra (sildenafil citrate) was introduced by Pfizer in 1998, and it has become one of the most widely recognized brand-name medications on the market in the United States, used by millions of men to treat impotence and sexual dysfunction, including the inability to develop or maintain an erection. Since its approval, Viagra has been prescribed to an estimated 35 million men. However, recent studies suggest that the medication may reduce the body’s ability to resist the spread of melanoma.

The Viagra melanoma concerns began to emerge after a study was published in the medical journal JAMA Internal Medicine in April 2014, in which researchers from Harvard Medical School found that men who took Viagra were 84% more likely to be diagnosed with melanoma than men who do not use the drug.

Cialis (tadalafil) is a similar erectile dysfunction drug introduced in 2003, which also become a blockbuster treatment amid aggressive direct-to-consumer advertisements.

In Viagra lawsuits and Cialis lawsuits, plaintiffs allege that the drug makers knew or should have known about the melanoma skin cancer risk for years, indicating that studies published as early as 2011 suggested that the erectile dysfunction drug may promote melanoma cell invasion.

Another study published in the Journal of Cell Biochemistry in 2012 also found that PDE5 inhibitors like Viagra could exacerbate melanoma development.

The American Cancer Society indicates that melanoma is diagnosed in about 69,000 Americans each year and causes about 8,650 deaths annually. The skin cancer usually manifests as unusual moles or patches of skin. While it is often curable if caught early, once melanoma has spread beyond the skin and local lymph nodes, treatment is difficult and it may ultimately result in death.

Tags: , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.